JOURNAL ARTICLE

Severe valproate induced hyperammonemic encephalopathy successfully managed with peritoneal dialysis

Amandeep Kumar, Ashish Suri, Bhawani S Sharma
Indian Journal of Critical Care Medicine 2014, 18 (7): 461-3
25097360
Valproic acid (VPA) is a commonly used drug for epilepsy, psychiatric disorders and migraine and is frequently used in neurosurgical intensive care units. Though most of its side-effects are mild and transient, certain idiosyncratic side-effects have been attributed to VPA. Valproate induced hyperammonemia (VIH) is one such side-effect. VIH can produce symptoms of encephalopathy known as valproate induced hyperammonemic encephalopathy (VHE). VIH and VHE usually respond to withdrawal of VPA. However, in some cases VHE can be unresponsive to supportive measures and severe enough to be life-threatening. In such cases, dialysis can be used to rapidly reverse hyperammonemia and VHE and can prove to be a lifesaving measure. We report such a case of VIH and life-threatening VHE in a postoperative neurosurgical patient that was managed successfully with peritoneal dialysis.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
25097360
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"